A woman in Scotland went to the doctor with a dry eye condition and left with a prescription for a lubricant called VitA-POS. All good so far. The pharmacist, however, read the doctor's writing as Vitaros, which, while just one letter different, happens to be a cream used to treat erectile dysfunction, reports the BBC. The mistake was discovered only after the woman suffered pain, blurred vision, and a swollen eyelid, according to a report in the British Medical Journal. Fortunately, antibiotics cleared things up quickly, but the mixup has led to calls for doctors to start using block letters.
"Prescribing errors are common, and medications with similar names and packaging increase risk," per BMJ. But the report adds that it's a little hard to understand why nobody down the line from the doctor thought it odd that a woman received an ED cream, along with instructions to spread it on her eye. Many prescriptions are digitized these days, but the doctors who wrote the BMJ report says the incident should result in one change for doctors who still write them out by hand, reports Optometry Today. "We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future." ("Good Catholic" pharmacist refuses to fill prescription.)